Georgia, 2012

Hail and Damaging Winds in Georgia, August 16 to 17, 2012

August 16 to 17, 2012 · NWS TAE · 4 events in 2 counties and zones

Relatively steep mid level lapse rates and moderate instability contributed to a few severe thunderstorms across south-central Georgia on August 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Relatively steep mid level lapse rates and moderate instability contributed to a few severe thunderstorms across south-central Georgia on August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 16, 2:38 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 16, 2:38 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT Thu Aug 16 2012

.Near Term [Through Tonight]...
Convection has begun this afternoon along the seabreeze fronts in a
very unstable atmosphere. Upstream, shortwave energy is initiating
scattered convection across portions of Mississippi and Alabama. As
this shortwave slides eastward, expect convection to enhance across
our region. Especially across areas influenced by outflow from
deeper seabreeze convection, and along the surface front positioned
across our northern CWA. Storms that initiate will move east, to
even southeast under the influence of west/northwesterly steering
flow. Due to the impressive thermodynamics this afternoon, coupled
with the upper level synoptic support, there exists a higher than
average chance for severe storms, especially later this afternoon.
The main threat with these storms will be damaging winds, however,
small hail may be possible in the strongest storms. Storms should
wind down before midnight, only to initiate again offshore with the
enhancement of the landbreeze circulation.

&&

.SHORT TERM [Friday Through Saturday Night]...
There are high chances for rain and thunderstorms for Friday and
Saturday as an upper level trough continues to strengthen. On
Friday, expect highs in the lower 90s. There are higher PoPs
closer to the western portion of the CWA in the morning and
pushing eastward in the afternoon. At this time storms are
forecast to stay closer to the coast and decrease after sunset.
Friday night, lows will be in the 70s and rain chances will be
higher over the waters. Saturday, highs will be in the lower 90s
again. There are widespread chances for rain and thunderstorms for
Saturday.

&&

.LONG TERM [Sunday through Thursday]...
Little has changed with our thinking since last night. This
period should be a convectively active one. The long wave trough
will remain in place across the eastern U.S. through the period.
Amplification into the southeastern states is expected from the
weekend into early next week as short wave energy over the
Northern Plains dives into the larger trough. This trough will
take on a positive tilt by Sunday with the axis remaining west of
the area. An upper level jet streak will lift across the Mid
Atlantic and Northeast states on Sunday with the right entrance
region extending southwestward into our forecast area on Sunday
and Monday. Even as this jet moves east, impulses of short wave
energy will be intermittently moving through the base on the
trough. So there will be support at upper levels that will enhance
convection.

At the surface, the front currently stalled along the northern
border of our forecast area will remain in place through much of the
period. 1000-700 mb flow to the south of the boundary will be out of
the west or southwest (regimes 4 and 5) into Tuesday. These are
favorable sea breeze climo regimes for high convective coverage.
With all of these factors in play, we will strive to maintain a PoP
at or above climo levels. The GFS indicates that drier air will work
into the region from the north from Tuesday afternoon into Thursday.
The Euro does not support this, nor does climatology. We will only
show a modest drop off in PoP from Tuesday onward. The abundant
cloud cover and precipitation will result in max temps generally
running a couple of degrees below normal. Min temps should be close
to or slightly above normal, at least through Wednesday.

&&

.AVIATION...[Through 18z Friday]...
VFR conditions are expected to prevail throughout much of the
afternoon period outside of showers and thunderstorms. Has been a
slow start this afternoon, but still expect scattered storm
coverage across North Florida and Southern Georgia where tempo
groups were used at ECP/TLH/VLD. Overnight, followed a blend of
the latest SREF guidance and persistence and indicate an area of
IFR cigs with MVFR vsbys developing about 09z and only gradually
improving after 13z. Expect storms again tomorrow, but likely
after the end of the 18z TAF period.

&&

.MARINE...
At the surface, the subtropical ridge remains over the
northern Gulf for most of the period. At upper levels, a trough is
strengthening and may push the cold front currently over the Midwest
into our area early next week. In the mean time, the winds will be
mostly from the west through the period with the possibility of
northwesterly winds with the frontal passage on Monday. Winds are
expected to remain below 15 knots throughout the period and waves
should be 2 feet or less.

&&

.FIRE WEATHER...
Typical of summer, RH will remain well above critical levels over
the next several days and red flag criteria will not be
threatened.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Moore
LONG TERM...Wool
AVIATION...Godsey
MARINE...Moore
FIRE WEATHER...Godsey
Hazardous weather outlook, Aug 16, 9:15 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT THU AUG 16 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-170200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 AM EDT THU AUG 16 2012 /915 AM CDT THU AUG 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A SURFACE FRONT...AIDED BY AN UPPER LEVEL
DISTURBANCE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
GUSTY WINDS WILL BE POSSIBLE IN JUST ABOUT ALL STORMS THAT
DEVELOP. FREQUENT LIGHTNING WILL ALSO BE A HAZARD THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...RAIN CHANCES WILL REMAIN ELEVATED INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE URGED TO
MONITOR THE EVOLUTION OF STORMS THIS AFTERNOON AND RELAY REPORTS
AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

The radar

The Robins AFB radar (KJGX), 109 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Worth

When
August 16, 3:53 PM EST
Where
Worth County, 5.96 mi ESE of Warwick
Measured
1 in hail
Reported by
County Official
Coordinates
31.780, -83.830

The Worth county 911 call center reported quarter size hail on E Gleaton Road.

Thunderstorm Wind, Worth

When
August 16, 5:20 PM EST to 5:25 PM EST
Where
Worth County, 5 mi N of Sylvester to Sylvester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.602, -83.830

The Worth county 911 call center reported some trees and power lines down in Sylvester as well as along Highway 33 north of town. Monetary damage was estimated.

Thunderstorm Wind, Worth

When
August 16, 5:45 PM EST to 5:50 PM EST
Where
Worth County, 5.23 mi NW of Red Rock to 4.51 mi NW of Red Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.625, -84.001

WALB reported that a large pecan tree crashed through the roof of a home on Doles Road and into the living room and master bedroom closet. Farther down the road, another tree fell on a truck. Monetary damage was estimated.

Thunderstorm Wind, Seminole

When
August 17, 3:51 PM EST
Where
Seminole County, 0.14 mi W of Little Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.010, -84.912

Two trees were blown down on Woodrow Jernigan Road. Monetary damage was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391875, 391878, 391882, 392347.